Acetaminophen (paracetamol in the United Kingdom), first used in clinical medicine in 1893, has gained wide usage in recent years as an analgesic and an antipyretic.1 Currently popular proprietary forms of the drug in the United States are Tylenol, Liquiprin, and Datril, but an additional 300 prescription and non-prescription drugs contain acetaminophen. The names of most of these products give no indication that they contain acetaminophen. With its increased therapeutic usage in reducing fever and in relieving pain,1 a large number of serious poisonings due to acetaminophen have been reported. In the last year, one major poison control center reported that calls concerning possible acetaminophen overdose were exceeded in frequency only by those relating to aspirin and Valium. The majority of these exposures were in young children, but a sizable fraction involved adolescents.

TOXICITY

Mechanism of Toxicity of Acetaminophen

Hepatic injury is the most important manifestation of acetaminophen toxicity. There is good evidence that it is not acetaminophen itself but its metabolites that are hepatotoxic. Fig 1 is a schematic representation of the fate of acetaminophen and its postulated mode of toxicity. At therapeutic doses acetaminophen is mainly eliminated, conjugated to sulfate or glucuronic acid; a small amount appears in the form of a mercapturic acid.

This content is only available via PDF.
You do not currently have access to this content.